Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 207, NWS Aberdeen, SD

July 30, 2008Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2008, 6:28 PM MDT for Corson County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2008, 6:28 PM MDT (00:28 UTC)
Expired
Jul 30, 2008, 6:53 PM MDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 3:07 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:41 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 30, 2:41 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT WED JUL 30 2008

.SHORT TERM...THROUGH SATURDAY AM

MAIN FORECAST ISSUES DEALS WITH SEVERE WEATHER CHANCES THIS
AFTERNOON/EVENING. DESPITE H7 TEMPERATURES IN EXCESS OF 11C ACROSS
WIDE EXPANSE OF THE CWA...DEWPOINTS REMAIN IN THE MID TO UPPER 60S
ALONG WITH TEMPERATURES IN THE UPPER 80S/LOW 90S. 18Z SOUNDING
SUPPORTED POSSIBILITY OF CAP BREAKING DURING LATE AFTERNOON/EARLY
EVENING GIVEN TEMPERATURE/DEWPOINT TRENDS...CONTINUED NEARLY FULL
SUN AND PRESENCE OF SURFACE BOUNDARY. THETA RIDGE SITUATED TO
SOUTHEAST ALONG WITH LOW LEVEL FLOW MEANS ANY STORMS FORMING ON
ND SIDE OF BORDER AND WEST RIVER WILL MAKE BLINE TOWARDS THE CWA.
WITH SUCH HIGH INSTABILITY AND DECENT SHEAR...HAVE INCLUDED SEVERE
MENTION IN ZONES FOR THIS AFTERNOON/EVENING.

SHORTWAVE PROGRESSES OUT OF MT AND ACROSS ND OVERNIGHT/THURSDAY
MORNING...WITH SURFACE LOW AND LOW LEVEL JET FOCUS ACROSS THE
EASTERN HALF OF THE CWA. WITH MUCAPE AROUND 1500J/KG AND PWATS
REMAIN IN THE 1.5 TO 1.75 INCH RANGE...EXPECT RESULT TO BE MCS
TRACKING ACROSS THIS AREA DURING THE EARLY AM HOURS.

GRADUALLY WARMING MID LEVEL TEMPERATURES IS EXPECTED THURSDAY
THROUGH SATURDAY MORNING...RESULTING INTO A CHANGE OVER TO DRIER
CONDITIONS THAT ARE EXPECTED TO LAST INTO THE LONG TERM PERIOD.

.LONG TERM...(SATURDAY THROUGH TUESDAY NIGHT)

LONG WAVE RIDGING REMAINS THE DOMINANT FEATURE OVER THE PLAINS
THROUGH THE WEEKEND. STILL EXPECTING HIGH PRESSURE TO ESTABLISH
OVER MINNESOTA AND WISCONSIN BY START OF EXTENDED PERIOD. THIS
PUTS OUR CWA ON THE UNSTABLE SIDE OF THE HIGH. HOWEVER...NOT
TERRIBLY IMPRESSED WITH AFTERNOON CONVECTION AS H7 TEMPERATURES
RANGE FROM +11 TO +18...SUGGESTING A CAP FOR MOST OF THE
CWA...ESPECIALLY THE WEST. KEPT SLIGHT POPS IN FOR SATURDAY NIGHT
BUT TAPERED THEM BACK A BIT. ALSO KEPT POPS AS IS FOR SUNDAY
NIGHT...BUT MIGHT NEED LOWERED...OR TAKEN OUT COMPLETELY...IF MODELS
CONTINUE TO ADVERTISE HIGH H7 TEMPERATURES IN FUTURE RUNS. ALSO
GAVE DAYTIME HIGH TEMPERATURES OVER THE WEEKEND A BOOST AS 12Z GFS
MORE AGGRESSIVE WITH WARM AIR ADVECTION OVER THE WEEKEND THAN ITS
06Z PREDECESSOR...ESPECIALLY SUNDAY. THE LOW IS PROGGED TO SLOWLY
PASS THROUGH SOUTH DAKOTA OVERNIGHT SUNDAY INTO MONDAY WITH
NORTHERLY FLOW BEHIND THE COLD FRONT PROVIDING SOME RELIEF
TEMPERATURE WISE FOR THE REST OF THE PERIOD. H7 TEMPERATURES COOL
AS WELL...ENDING ANY WEEKEND CAPPING. WITH THE PASSAGE OF THE
LOW...THE LONGWAVE RIDGING BREAKS DOWN AND THE PATTERN BECOMES
MORE ZONAL. BEING ON THE UNSTABLE SIDE OF THE SUBTROPICAL HIGH
PARKED OVER THE SOUTHEASTERN STATES...CONVECTION REMAINS A
POSSIBILITY MONDAY NIGHT THROUGH TUESDAY...ESPECIALLY WITH THE
PASSAGE OF A COUPLE MINOR SHORTWAVE TROFS EACH DAY.

&&

.AVIATION...
SOME ISOLD SHOWER AND THUNDERSTORM ACTIVITY REMAINS IN THE EXTREME
SOUTHERN PORTION OF THE AREA. OUTSIDE OF THE FEW REMAINING CELLS
EXPECT VFR CONDITIONS FOR MOST OF THE DAY WITH SCT MID AND HIGH
CLOUDS AOA 10K FEET. LATER THIS AFTERNOON INTO THE EVENING...SCT
CUMULUS WILL DEVELOP...ALONG WITH A SLIGHT CHANCE OF A
THUNDERSTORM THROUGH THE EVENING AND OVERNIGHT HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...GIONTA
AVIATION...GIONTA

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 30, 2:09 PM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT WED JUL 30 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-312015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
309 PM CDT WED JUL 30 2008 /209 PM MDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH HAIL/HIGH
WINDS BEING THE MAIN THREAT...THOUGH AN ISOLATED TORNADO IS NOT
OUT OF THE QUESTION. THERE WILL BE A BETTER CHANCE FOR STORMS
ACROSS THE EASTERN FORECAST AREA LATE THIS EVENING AND INTO THE
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STORMS WILL PERSIST ACROSS EXTREME EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA ON THURSDAY...A FEW OF WHICH
COULD BECOME SEVERE.

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST SATURDAY
NIGHT...THEN AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERE
POTENTIAL IS UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 30, 6:15 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
715 PM CDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             11 NW IONA              43.66N 99.58W
07/30/2008  E1.75 INCH       LYMAN              SD   TRAINED SPOTTER

&&

KKRAML

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:11 PM MDTSevere Thunderstorm WarningABRLyman64 min
Jul 30, 6:30 PM MDTSevere Thunderstorm WarningABRCorson45 min
Jul 30, 6:38 PM MDTAreal Flood AdvisoryABRLyman88 min
Jul 30, 6:50 PM MDTTornado WarningABRLyman25 min
Jul 31, 12:49 AM MDTSevere Thunderstorm WarningABRCorson56 min
Jul 31, 1:46 AM MDTSevere Thunderstorm WarningABRCampbell, Corson22 min
Jul 31, 2:03 AM MDTSevere Thunderstorm WarningABRMcPherson42 min
Jul 31, 2:15 AM MDTSevere Thunderstorm WarningABRCorson45 min
Jul 31, 2:37 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson, Marshall38 min
Jul 31, 3:10 AM MDTSevere Thunderstorm WarningABRMarshall, Roberts50 min
Jul 31, 3:13 AM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink51 min
Jul 31, 3:52 AM MDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant, Hamlin, Marshall and 2 more53 min
Jul 31, 4:21 AM MDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin, Roberts39 min
Jul 31, 5:00 AM MDTSevere Thunderstorm WarningABRDeuel, Grant, Roberts30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.